ISMP
ISMP
Home Support ISMP Newsletters Webinars Report Errors Educational Store Consulting FAQ Tools About Us Contact Us
ISMP
ISMP
ISMP Facebook

PEN injectors: Technology is not without imPENding risks

From the November 30, 2006 issue

Although the US still lags well behind Europe and Japan in the use of pen injectors for medication delivery, the availability of an increasing number of medications packaged in pen injectors in the US has spurred recent growth. Interest in self-administration of medications in the home, particularly among older patients with chronic diseases such as diabetes, has propelled the use of this unique delivery method. Intended primarily to facilitate easy and accurate self-administration of subcutaneous drugs, pen injectors can now be found in hospitals and other settings for use by practitioners when administering medications to patients.

As with any new technology, ISMP has received numerous reports of medication errors that have occurred in both patients’ homes and healthcare facilities when using pen injectors. Since the use of these devices will likely continue to expand in the future, we are working to establish safe practice guidelines that can be employed in both settings to reduce the risk of serious errors. To accomplish this, we need to learn as much as possible about the types of risks occurring with pen injectors. Below we offer a glimpse of what we have gathered so far from reports submitted to the USP-ISMP Medication Errors Reporting Program.

Using pens like vials 

  • In response to the rising costs of medications, some healthcare providers have replaced insulin vials on nursing units with insulin pen injectors (or just the pen cartridges) from which they routinely withdraw a patient’s prescribed dose using an insulin syringe and needle. In some cases, the pens or cartridges are used as multiple-dose vials for a single patient, and each dose is removed with a sterile needle and syringe; in other cases, the pens or cartridges are used as floor stock “vials” from which to obtain insulin doses for multiple patients using a new sterile needle and insulin syringe for each puncture into the cartridge membrane. The manufacturers do not recommend the withdrawal of medication from the pen, except in an emergency with a malfunctioning pen. In these instances, the pen should then be discarded, even if insulin remains in the pen. Similar to withdrawing medication from a vial, these practices may also result in unlabeled syringes of insulin. 
  • Large pockets of “air” have been observed in cartridges of insulin pen injectors after aspirating some of the drug with a needle. If the pen injector or cartridge is not discarded, and the air is not eliminated before delivering a subsequent dose, the patient could receive less than the desired dose of insulin as well as a subcutaneous injection of air. 

Error-prone device design

  • Patients and nurses have injected epinephrine into their thumbs when attempting to remove the black cap on an EPIPEN (epinephrine). Although the cap looks like it should be removed, it actually houses the needle and activates the injection when appropriately pressed against the patient’s thigh—or a thumb, in these cases. Failure to activate the device has also occurred when patients have not properly pressed the device against the thigh to cause injection of the drug. (Recent changes in packaging and labeling of the product might help reduce the risk of misusing this pen injector.) 
  • In our November 16, 2006 newsletter, we reported that the display of a digital dose in the window of the LANTUS OPTICLIK (insulin glargine [rDNA]) and APIDRA (insulin glulisine [rDNA]) pen injectors could be misread if the pen is held upside down, as a left-handed person might do. For instance, if the pen is oriented incorrectly, a dose that looks like “25” units is actually “52” units, or what appears to be a dose of “21” units is actually “12” units. Digital displays on other pens might cause similar problems.

Dispensing errors 

  • Insulin products with look- and sound-alike names have contributed to numerous errors in which the wrong pen injectors have been dispensed, resulting in poor glycemic control. For instance, a NOVOLOG MIX 70/30 (70% insulin aspart protamine suspension, 30% insulin aspart [rDNA]) FLEXPEN was dispensed instead of a NOVOLOG (human insulin aspart [rDNA]) FlexPen; the patient experienced unexpected fluctuations in blood sugar levels until the error was noticed.
  • Adult and junior strengths of EpiPen have been confused, leading to dispensing errors and unfavorable responses to this emergency drug.

Confusing volume and dose

  • Healthcare practitioners and patients have mistakenly confused the dose with the volume to be administered from pen injectors. With the APOKYN (apomorphine) pen injector (used to treat the symptoms of Parkinson’s disease), the design of the injector may also contribute to an error as the pen is marked in mL. The drug is actually dosed in mg, although the labeling instructs the physician to prescribe the drug in mL to help avoid confusion. A patient or practitioner could become confused and administer 1 mL    (10 mg/mL), not 0.1 mL, of the drug if the dose has been prescribed as 1 mg, for example.  

Treating the available dose as a single dose

  • Patients and healthcare practitioners have administered the entire dose available in a multiple-dose pen injector, believing it was a single-use device. According to a recent report, a nurse administered the full contents of a pen containing 750 mcg of FORTEO (teriparatide [rDNA]) to a hospitalized patient to treat osteoporosis. The pen actually contained enough medication for 28 daily doses (typically 20 mcg/daily), at which time it should be discarded even if medication remains in the pen. The manufacturer clearly lists the full contents of the pen (750 mcg/3 mL) on the carton label and pen injector, but notation that the pen contains a 28-day supply is much smaller and may be overlooked. Based on the label, the patient thought she was giving herself 750 mcg each day, which she prepared by turning the pen dial once until it clicked. Thus, she told her nurse and physician that she took this dose at home, which was subsequently prescribed. At home, the patient was actually receiving 20 mcg with each daily dose. Since the pen had been dispensed accidentally without a needle, the nurse drew its entire contents into a syringe and administered it.

Inadequate patient education 

  • Patient education before discharge might not correspond with how the patient will be administering the medication at home. The patient’s insurance may not cover the cost of pen injectors, and the use of coupons and samples to help patients obtain these devices is often short lived. Thus, patients who are educated about using the device, but then cannot afford to purchase the medication in this fashion, will not be prepared to draw doses from a vial. Conversely, patient education before discharge might not be with the actual pen injector that will be used at home.
     
  • Many patients do not tip and roll their insulin suspension pen injectors adequately to assure proper mixing. This may result in large clumps of aggregated insulin flowing from the pen injector during the first injection, leading to hypoglycemic symptoms with new cartridges followed by subtherapeutic doses. 

Additional concerns

  • If pens are dispensed for each inpatient, space may be limited, and labels with the patient’s name, location, and identification number could cover important information.
  • If patients find, after initial injection, that a multiple-dose pen injector contains less drug than needed for a single dose, they will be required to rearm the device, or use a new device, to inject the remaining amount.  Memory of how much was already given may be inaccurate, leading to dosing errors.
  • The wide variety of pen injector designs makes it difficult for healthcare practitioners, particularly nurses, to learn how to use them properly and maintain competence. 
We encourage healthcare practitioners to contribute to our pool of knowledge about pen injectors. If you experience problems with these devices or hear from patients about problems, please send a report to ISMP via ismpinfo@ismp.org. We are also interested in hearing about any safety guidelines you have employed when using pen injectors. We look forward to learning more about pen injectors and building safe practices around their use that we can share in a future newsletter.
Resources
Acute Care Main Page
Current Issue
Past Issues
Highlighted articles
Action Agendas - Free CEs
Special Error Alerts
Subscribe
Newsletter Editions
Acute Care
Community/Ambulatory
Nursing
Long Term Care
Consumer
ISMP 17th Annual Cheers Awards
Home | Contact UsEmployment  | Legal Notices | Privacy Policy | Help Support ISMP
Med-ERRS Med-ERRS | MSOMedication Safety Officers Society | Consumer Medication SafetyFor consumers
 ISMP Canada ISMP Canada | ISMP Spain ISMP Spain | ISMP Brasil ISMP Brasil | International Group | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2014 Institute for Safe Medication Practices. All rights reserved

 
ISMP
ISMP